Zidovudine-Induced Anaemia in HIV/AIDS (Commentary) (Report)

Zidovudine-Induced Anaemia in HIV/AIDS (Commentary) (Report)

Several studies have shown that the prevalence of anaemia is high in patients with human immunodeficiency virus (HIV) infection and acquired immunodeficiency syndrome (AIDS) (1,2). Anaemia in HIV infection is associated with uniformly adverse outcomes such as opportunistic infections and neurologic deterioration and progression to AIDS (2). Anaemia is associated with several other consequences including fatigue (3), poor quality of life (4) and increased requirement for erythropoietin therapy (5). Several observational studies have also reported a higher mortality in HIV infected patients from low haemoglobin levels even after adjusting for CD4 cell count and viral load (2,6-8). The aetiology of anaemia in HIV infection is multifactorial and typically the anaemia results from underproduction of red blood cells and frequently the laboratory features are compatible with anaemia of chronic disease with a low reticulocyte count, normocytic and normochromic red blood cells with normal iron stores and cytokine mediated poor erythropoietin response (9-11). The use of highly active antiretroviral therapy (HAART) is associated with an increase in haemoglobin concentrations and a decrease in the prevalence of anaemia. Amelioration of HIV-related anaemia with HAART has several benefits including improvements in functional status, energy levels and fatigue and overall improvement in quality of life (2). Combination antiretroviral (ARV) therapy is the current standard of care for treating patients with HIV/ AIDS. Use of HAART has remained the only regimen potent enough to decrease viral replication in patients with HIV/AIDS and its use has been shown to reduce anaemia by inhibiting acceleration of the disease. In resource-limited settings, combination chemotherapy consisting of 2 nucleoside analogues (reverse transcriptase inhibitors) [either zidovudine (AZT) or stavudine (d4T) along with lamivudine (3TC)] and 1 non-nucleoside reverse transcriptase inhibitor (NNRTI) [either nevirapine (NVP) or efavirenz (EFV)] are frequently used. AZT, a nucleoside reverse transcriptase inhibitor (NRTI) is one of the earliest antiretroviral agents used as a combination in some of the HAART regimens for the treatment of HIV /AIDS, and it was the first drug which was approved by the US FDA for use in HIV/AIDS. In most of the instances, when the haemoglobin level is 8g/dl, AZT is used in the first-line drug combination as stavudine is more frequently associated with mitochondrial toxicity. Its use, however, is associated with haematological toxicity particularly bone marrow aplasia leading to varying degrees of cytopenias especially anaemia in some patients. The mechanism of this anaemia is attributed to 50-70 per cent inhibition of proliferation of blood cell progenitor cells (1,11) in a time-and dose-dependent fashion. Further, laboratory studies have also shown that zidovudine exhibits cytotoxicity to the myeloid and erythroid precursors in the bone marrow at drug concentrations close to those associated with the optimal antiviral effect in vitro. This haematological toxicity is observed in most ofthe patients within 3-6 months and is reversible. Female gender has been found to be a risk factor for anaemia in some studies. This adverse effect of anaemia from AZT limits its use in some patients. Zidovudine has also been reported to produce pure red cell aplasia (PRCA) (12,13) with a selective depletion of red blood cell line and this adverse event is also reversible. Therefore, patients who are started on AZT combination regimen for HIV/ AIDS treatment, should be closely monitored during follow up for development of bone marrow toxicity. Co-trimoxazole preventive therapy has been recommended along with HAART especially in those with HIV-TB to decrease incidence of serious opportunistic infections (14). The impact of co-trimoxazole on haematological cytotoxicity when it is used concurrently with AZT, should be systematically evaluated in future studies.

Zidovudine-Induced Anaemia in HIV/AIDS (Commentary) (Report)

Leave a Reply

Your email address will not be published. Required fields are marked *